Olanzapine is a second-generation antipsychotic. Incidence of olanzapine-induced seizures (OIS) is low with monotherapy. Combination therapy with another antipsychotic, drug metabolism and old age are risk factors for OIS. Our patient was a 71-year-old man, admitted to the psychiatry unit. He was managed on the lines of bipolar affective disorder current episode depression and dementia. He was started on olanzapine 1.25 mg two times/day. The patient developed generalised tonic–clonic seizure that lasted for around two and a half minutes within 24 hours of olanzapine treatment. His electroencephalogram showed findings that were suggestive of mild slowing. Our case discusses the incidence of OIS on the subtherapeutic dose. This presentation involves multiple risk factors for OIS: a history of stroke, poststroke seizure, old age and cognitive impairment. Due to scarcity of evidence of OIS; mostly with recommended therapeutic dose range physicians may underestimate seizure risk at subtherapeutic doses.
- psychiatry (drugs and medicines)
- epilepsy and seizures
Statistics from Altmetric.com
Contributors MM was involved in writing the manuscript, literature review, concept and final approval of the manuscript. MHM and ASC were involved in writing the manuscript and final approval of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.